North Carolina, 2003

Damaging Winds in North Carolina, July 11, 2003

July 11, 2003 · NWS MHX · 7 events in 4 counties and zones

7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 11, 1:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 11, 1:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT FRI JUL 11 2003

FORECAST QUITE SIMILAR TO YESTERDAY WITH GOOD INSTABILITY INTO THE
EVNG HOURS ASSOCIATED WITH SOLAR INSOLATION AND APPROACHING SHORT
WAVE AND SFC BOUNDARY. APPEARS BOTH ETA AND GFS IN GOOD AGREEMENT
EARLY IN THE FORECAST AND BOTH BRING A JET STREAK AND MID LVL SHORT
WAVE THROUGH THE RGN LATE TONIGHT...INCREASING IN THE MID LVL OMEGA
IN THE PROCESS. DEVELOPMENT THIS EVENING SHOULD ACTUALLY DECREASE
AHEAD OF THIS FEATURE THEN INCREASE AGAIN LATE TONIGHT WITH BEST
CHANCES ALONG THE COASTAL SECTIONS AS OPPOSED TO INLAND SO WILL BUMP
POPS UP TO LIKELY ALONG THE COAST LATE TONIGHT.

POPS DECREASE THROUGH THE MRNG SAT. SOME MID LVL DRYING NOTED IN
BOTH MODELS ACROSS THE WEST. HEATING AND PRESENCE OF THIS MID LVL
DRY AIR LEADING TO INSTABILITY ALOFT MAY LEAD TO DEVELOPMENT THROUGH
THE LATE AFTERNOON HOURS AND EXTEND INTO THE EVENING THIS DRY AIR
SHOULD LEAD TO RAPID WARMING AS WELL INLAND SAT. ANOTHER ROUND SUN
WITH A SHORT WAVE AND INCREASED OMEGA BY LATE AFTERNOON RESULTING IN
LIKELIHOOD OF MORE WIDESPREAD COVERAGE SO HAVE RAISED POPS A BIT.
THIS ACTIVITY LIKELY TO EXTEND INTO MON MRNG BEFORE DECREASING IN
COVERAGE BY LATE MORNING. LOW LVL WINDS REMAIN GENERALLY SW THROUGH
THE FORECAST BUT GFS DOES SHOW SOME BACKING BY MON ALLOWING EVEN
MORE MSTR INTO THE REGION.

STALLED BOUNDARY TO THE WEST WASHES OUT BY LATE TUE BUT STILL ENOUGH
INSTABILITY TO MAINTAIN CHANCE POPS. UPPER TROF REMAINS OVER THE
REGION AS WELL THROUGH WED. GFS DOES TRY TO SLIDE THE TROF OF THE
COAST LATE TUE...BUT THIS SEEMS A BIT UNLIKELY GIVEN PRESENCE OF
HIGHLY AMPLIFIED RIDGE OVER THE WRN U.S. MAINTAINING A FAIRLY
STAGNANT PATTERN. THIS MAY SHIFT BY LATE IN THE FORECAST TO A MORE
PROGRESSIVE PATTERN THAT TRIES TO DROP A FRONT INTO NRN NC BY
FRI...BUT THIS ALSO SEEMS A BIT AMBITIOUS. STILL WILL INCLUDE
MENTION OF CHANCE POPS THROUGH THE EXTENDED GIVEN PRESENCE OF
INSTABILITY AND MSTR.

MARINE: PERSISTENT SW FLOW WILL CONTINUE INTO SAT. SEAS RUNNING
BETWEEN 6 TO 7 FT AT FRYING PAN AND DIAMOND WITH SPEEDS 20 TO 25 KT.
WILL CONTINUE SMALL CRAFT ADVISORY...WITH HIGHER GUSTS IN AND NEAR
TSTMS TONIGHT. S OR SW FLOW WILL CONTINUE SUN INTO MON...BUT WILL
SEE A GRADUAL DECREASE IN SPEEDS AND CORRESPONDING SEAS.  SOUTHERLY
FLOW WILL CONTINUE THRU THE FIRST HALF OF NEXT WEEK WITH WIND SPEEDS
15 KT OR LESS AND SEAS 4 FT OR LESS.

.MHX...SCA COASTAL WATERS AND SOUNDS.

MLF/RAP
Hazardous weather outlook, Jul 11, 4:52 AM EST, 14 hours 8 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
552 AM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE AREA
THIS AFTERNOON AND TONIGHT. PLEASE SEE THE SEVERE WEATHER OUTLOOK
STATEMENT ISSUED BY THIS OFFICE AT 6 AM FOR FURTHER DETAILS.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES SOUTH OF
CAPE HATTERAS TO NORTH OF SURF CITY TODAY. PLEASE SEE THE MARINE
WEATHER STATEMENT ISSUED BY THIS OFFICE AT 429 AM FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JBM

The radar

The Morehead City radar (KMHX), 87 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
July 11, 7:00 PM EST
Where
Pitt County, Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -76.633

Pitt county 911 center reported numerous trees down

Thunderstorm Wind, Beaufort

When
July 11, 8:30 PM EST
Where
Beaufort County, Belhaven
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -78.000

Beaufort county 911 center reported large tree limbs down.

Thunderstorm Wind, Duplin

When
July 11, 8:45 PM EST
Where
Duplin County, Wallace
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -77.583

Duplin county 911 center reported numerous trees down.

Thunderstorm Wind, Greene

When
July 11, 8:45 PM EST
Where
Greene County, Hookerton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.850, -77.833

Greene county 911 center reported 60 mph wind gust.

Thunderstorm Wind, Duplin

When
July 11, 9:00 PM EST
Where
Duplin County, 10 mi SE of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.867, -77.850

Duplin county 911 center reported trees down on Highway 50 near Mill Swamp.

Thunderstorm Wind, Duplin

When
July 11, 9:10 PM EST
Where
Duplin County, 8 mi SE of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.870, -77.383

Duplin county 911 center reported power lines down on Pasture Branch Road between Highway 50 and Hallsville.

Thunderstorm Wind, Pitt

When
July 11, 9:15 PM EST
Where
Pitt County, Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -77.383

Pitt county 911 center reported trees down on Chinquapin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370838, 5370839, 5370840, 5370841, 5370842, 5370843, 5369566.